Texas, 2021

Heat in Texas, August 1, 2021

August 1, 2021 · NWS SHV · 21 events in 21 counties and zones

An upper level ridge of high pressure was anchored from Nebraska/Kansas southeast across portions of the Lower Mississippi Valley through August 1st, resulting in very hot temperatures across the Ark-La-Tex as readings climbed into the mid and upper 90s. Very little mixing of dew points occurred throughout the day, which when combined with these hot temperatures, resulted in oppressively hot…

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper level ridge of high pressure was anchored from Nebraska/Kansas southeast across portions of the Lower Mississippi Valley through August 1st, resulting in very hot temperatures across the Ark-La-Tex as readings climbed into the mid and upper 90s. Very little mixing of dew points occurred throughout the day, which when combined with these hot temperatures, resulted in oppressively hot conditions as heat indices ranged from 105-110 degrees across much of East and Northeast Texas. The heat wave finally ended on August 2nd as a weak cool front and scattered showers and thunderstorms moved through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 31, 11:51 PM CST, 9 minutes earlier.

Area forecast discussion, Jul 31, 11:51 PM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1251 AM CDT Sun Aug 1 2021

.AVIATION...
For the 01/06z TAFs, patchy fog may affect portions of extreme
Southwest Arkansas and the Toledo Bend/Sam Rayburn Reservoir areas
of Deep East Texas and Western Louisiana through 01/15z.
Elsewhere, VFR conditions should generally prevail for most of
the period. Scattered showers and thunderstorms will develop ahead
of an approaching cold front and will begin to affect the TAF
sites after 01/20z. However, the highest rain chances and heaviest
thunderstorms should occur after sunset and will likely persist
beyond the end of the period. MVFR/IFR flight conditions are
possible due to the thunderstorms. Most TAF sites, with the
exception of KLFK, will likely be affected.

CN

&&

.PREV DISCUSSION... /issued 752 PM CDT Sat Jul 31 2021/

UPDATE...

Showers and thunderstorms seen earlier this evening are starting
to diminish across the area with only one lingering shower in
Grant Parish. All activity is expected to come to an end shortly
so have adjusted PoPs accordingly for the rest of the night. Have
also made some adjustments to sky cover to account for the latest
trends, mainly with cloud cover associated with the earlier
showers and thunderstorms. Otherwise, look for low temperatures
once again to range from the mid to upper 70s across the area
tonight with another hot day in store for Sunday. /33/

PREV DISCUSSION... /issued 250 PM CDT Sat Jul 31 2021/

SHORT TERM.../Tonight through Sunday Night/

The end of this particular stretch of dangerous heat is in sight
for the Ark-La-Tex, but one more afternoon of it is expected
before relief arrives. Overnight temperatures in the upper 70s are
likely (some isolated and urban areas may stay near the 80-degree
mark) with dew points in the low-to-mid 70s keeping uncomfortable
conditions in place overnight.

The combination of southwesterly low-level flow and the frontal
boundary approaching our northern zones will create a
compressional heating effect that maintains the potential for Heat
Advisory and Excessive Heat Warning criteria being met for a few
hours. That said, the approaching frontal boundary will instigate
widespread showers and thunderstorms later on in the afternoon,
especially along our northern and eastern zones.

That convection continues after sunset and overnight as the
frontal boundary continues to slowly shift southward across the
Ark-La-Tex, bringing rain-cooled air and temperatures down into
the lower 70s when and where it arrives. Southerly winds will
gradually shift to gain a northeasterly direction. /16/

LONG TERM.../Monday through Friday Night/

Frontal boundary to push through the region at the start of the long-
term period eventually making its way across the I-10 corridor of
south Louisiana and southeast Texas by Monday afternoon.
Thunderstorm clusters generated by the front could produce
marginally severe wind gusts, especially in the afternoon. However,
a widespread severe weather threat is not expected at this time.
Afternoon high temperatures on Monday to be significantly cooler
than previous days, ranging from the upper 80s to the lower 90s.
Overnight lows on Monday night to fall into the upper 60s to lower
70s as a cooler airmass becomes better established across the
region. These cool temperatures will remain in place through much of
the long-term period. Could see a gradual warming trend from
Thursday into Friday as the surface high shifts east and moist
southerly flow returns.

With the frontal boundary across south Louisiana and a broad mid-
level weakness lingering across the Deep South, sufficient
instability will exist to generate widely scattered diurnally driven
convection from Tuesday through Friday mainly south of I-20. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  76  90  72  91 /  70  80  30  20
MLU  74  88  70  90 /  70  80  30  20
DEQ  71  88  68  88 /  70  40  10  10
TXK  73  87  70  89 /  80  50  10  10
ELD  71  86  67  88 /  80  60  10  10
TYR  76  89  73  91 /  60  70  20  10
GGG  74  88  71  89 /  70  80  30  20
LFK  76  93  73  92 /  40  80  60  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 7 PM CDT this evening for ARZ050-051-059>061-
     070>073.

LA...Excessive Heat Warning until 7 PM CDT this evening for
     LAZ001>006-010>014-017>022.

OK...Heat Advisory until 7 PM CDT this evening for OKZ077.

TX...Heat Advisory until 7 PM CDT this evening for TXZ096-097-108>112-
     124>126-136>138-149>153-165>167.

&&

09/44
Hazardous weather outlook, Jul 31, 5:06 AM CST, 18 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
606 AM CDT Sat Jul 31 2021

LAZ001>006-010>014-017>022-011100-
Caddo-Bossier-Webster-Claiborne-Lincoln-Union-De Soto-Red River-
Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-
606 AM CDT Sat Jul 31 2021

This Hazardous Weather Outlook is for portions of north central
Louisiana and northwest Louisiana.

.DAY ONE...Today and Tonight...

An Excessive Heat Warning is in effect today for all of Northwest
and North Central Louisiana. Temperatures in the upper 90s to
lower 100s combined with high humidity will result in heat index
values above 110 degrees.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Hot and humid conditions will continue across Northwest and North
Central Louisiana on Sunday. An Excessive Heat Warning is in
effect until 7 PM CDT Sunday evening. Temperatures in the upper
90s to lower 100s combined with high humidity will result in heat
index values above 110 degrees.

Scattered thunderstorms are possible Sunday afternoon and will
become widespread overnight and into the day Monday as a cold
front slowly moves south across the area. An isolated severe storm
or two cannot be ruled out during the day Monday, especially south
of Interstate 20. Damaging winds will be the primary threat.
Thunderstorm chances will gradually diminish from north to south
late Monday, but will persist along and south of Interstate 20
through Tuesday evening.

Isolated thunderstorms will be possible during peak daytime
heating hours Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed.

ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-124>126-
136>138-149>153-165>167-011100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-McCurtain-Red River-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-Sabine-
606 AM CDT Sat Jul 31 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, southeast Oklahoma, east Texas and
northeast Texas.

.DAY ONE...Today and Tonight...

A Heat Advisory is in effect today for Southeast Oklahoma,
Southwest and South Central Arkansas, and all over East Texas.
Temperatures in the upper 90s to lower 100s combined with high
humidity will result in heat index values between 105 and 109
degrees.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Hot and humid conditions will continue across the area on Sunday.
A Heat Advisory will remain in effect through 7 PM CDT Sunday
evening. Temperatures in the upper 90s to lower 100s combined with
high humidity will result in heat index values between 105 and
109 degrees.

Scattered thunderstorms are possible Sunday afternoon and will
become widespread overnight and into the day Monday as a cold
front slowly moves south across the area. An isolated severe storm
or two cannot be ruled out during the day Monday, especially south
of Interstate 20. Damaging winds will be the primary threat.
Thunderstorm chances will gradually diminish from north to south
late Monday, but will persist along and south of Interstate 20
through Tuesday evening.

Isolated thunderstorms will be possible during peak daytime
heating hours Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed.

09

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 heat. Local standard time, as filed.

Heat, Red River

When
August 1, 12:00 AM CST to 6:00 PM CST
Where
Red River forecast zone
Reported by
ASOS
Coordinates
33.621, -95.050 (the zone’s center; the record gives no point)

Heat, Bowie

When
August 1, 12:00 AM CST to 6:00 PM CST
Where
Bowie forecast zone
Reported by
ASOS
Coordinates
33.446, -94.423 (the zone’s center; the record gives no point)

Heat, Cass

When
August 1, 12:00 AM CST to 6:00 PM CST
Where
Cass forecast zone
Reported by
ASOS
Coordinates
33.078, -94.344 (the zone’s center; the record gives no point)

Heat, Camp

When
August 1, 12:00 AM CST to 6:00 PM CST
Where
Camp forecast zone
Reported by
ASOS
Coordinates
32.973, -94.978 (the zone’s center; the record gives no point)

Heat, Morris

When
August 1, 12:00 AM CST to 6:00 PM CST
Where
Morris forecast zone
Reported by
ASOS
Coordinates
33.114, -94.733 (the zone’s center; the record gives no point)

Heat, Titus

When
August 1, 12:00 AM CST to 6:00 PM CST
Where
Titus forecast zone
Reported by
ASOS
Coordinates
33.217, -94.966 (the zone’s center; the record gives no point)

Heat, Franklin

When
August 1, 12:00 AM CST to 6:00 PM CST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
33.176, -95.218 (the zone’s center; the record gives no point)

Heat, Wood

When
August 1, 12:00 AM CST to 6:00 PM CST
Where
Wood forecast zone
Reported by
ASOS
Coordinates
32.786, -95.382 (the zone’s center; the record gives no point)

Heat, Upshur

When
August 1, 12:00 AM CST to 6:00 PM CST
Where
Upshur forecast zone
Reported by
ASOS
Coordinates
32.736, -94.941 (the zone’s center; the record gives no point)

Heat, Marion

When
August 1, 12:00 AM CST to 6:00 PM CST
Where
Marion forecast zone
Reported by
ASOS
Coordinates
32.798, -94.357 (the zone’s center; the record gives no point)

Heat, Harrison

When
August 1, 12:00 AM CST to 6:00 PM CST
Where
Harrison forecast zone
Reported by
ASOS
Coordinates
32.548, -94.371 (the zone’s center; the record gives no point)

Heat, Gregg

When
August 1, 12:00 AM CST to 6:00 PM CST
Where
Gregg forecast zone
Reported by
ASOS
Coordinates
32.481, -94.817 (the zone’s center; the record gives no point)

Heat, Smith

When
August 1, 12:00 AM CST to 6:00 PM CST
Where
Smith forecast zone
Reported by
ASOS
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

Heat, Cherokee

When
August 1, 12:00 AM CST to 6:00 PM CST
Where
Cherokee forecast zone
Reported by
ASOS
Coordinates
31.837, -95.165 (the zone’s center; the record gives no point)

Heat, Rusk

When
August 1, 12:00 AM CST to 6:00 PM CST
Where
Rusk forecast zone
Reported by
ASOS
Coordinates
32.108, -94.762 (the zone’s center; the record gives no point)

Heat, Panola

When
August 1, 12:00 AM CST to 6:00 PM CST
Where
Panola forecast zone
Reported by
ASOS
Coordinates
32.162, -94.306 (the zone’s center; the record gives no point)

Heat, Shelby

When
August 1, 12:00 AM CST to 6:00 PM CST
Where
Shelby forecast zone
Reported by
ASOS
Coordinates
31.792, -94.145 (the zone’s center; the record gives no point)

Heat, Nacogdoches

When
August 1, 12:00 AM CST to 6:00 PM CST
Where
Nacogdoches forecast zone
Reported by
ASOS
Coordinates
31.616, -94.616 (the zone’s center; the record gives no point)

Heat, San Augustine

When
August 1, 12:00 AM CST to 6:00 PM CST
Where
San Augustine forecast zone
Reported by
ASOS
Coordinates
31.394, -94.168 (the zone’s center; the record gives no point)

Heat, Sabine

When
August 1, 12:00 AM CST to 6:00 PM CST
Where
Sabine forecast zone
Reported by
ASOS
Coordinates
31.343, -93.852 (the zone’s center; the record gives no point)

Heat, Angelina

When
August 1, 12:00 AM CST to 6:00 PM CST
Where
Angelina forecast zone
Reported by
ASOS
Coordinates
31.255, -94.612 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964851, 964852, 964853, 964854, 964855, 964856, 964857, 964858, 964859, 964860, 964861, 964862, 964863, 964864, 964865, 964866, 964867, 964868, 964869, 964870, 964871.